Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 69, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 20, 2008, 9:30 PM EDT for Burke County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2008, 9:30 PM EDT (01:30 UTC)
- Expired
- May 20, 2008, 10:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 98 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 9:43 PM EDT | HAIL 1 | 11 W Waynesboro, GA | QUARTER SIZE HAIL AT THE TOWN OF GOUGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:59 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 210132
SVRCAE
GAC033-210215-
/O.NEW.KCAE.SV.W.0069.080521T0130Z-080521T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
930 PM EDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 1015 PM EDT
* AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 25 MILES NORTHWEST OF
MIDVILLE...OR ABOUT 18 MILES NORTHEAST OF SANDERSVILLE...AND MOVING
EAST SOUTHEAST AT 50 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE VIDETTE...MIDVILLE
AND SARDIS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR CENTRAL SOUTH CAROLINA.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3304 8156 3292 8175 3295 8186 3292 8209
3280 8220 3284 8232 3292 8228 3309 8229
3323 8223
TIME...MOT...LOC 0130Z 273DEG 41KT 3309 8240
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:37 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 20, 7:37 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT TUE MAY 20 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MIDLANDS THIS EVENING. HIGH
PRESSURE WILL SLOWLY BUILD SOUTHWARD INTO THE REGION THROUGH THE
END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SHOWERS AND
THUNDERSTORMS CROSSING THE REGION. MODELS AND ACARS SOUNDINGS
INDICATE PLENTY OF INSTABILITY OVER THE REGION WITH SATELLITE
IMAGERY SHOWING DEVELOPING CUMULUS. THUNDERSTORMS OVER THE
MOUNTAINS OF NC WILL CONTINUE TO MOVE EAST WITH ADDITIONAL
DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. AS A RESULT
SPC HAS JUST ISSUED SEVERE THUNDERSTORM WATCH 328 VALID THROUGH
10 PM (02Z). MAIN THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.
SOUTHWEST WINDS 15 TO 25 MPH WITH GUST TO 35 MPH WILL CONTINUE
THIS EVENING...SO WILL KEEP THE LAKE WIND ADVISORY IN EFFECT
UNTIL 8 PM.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION AS LOW PRESSURE
TRACKS ACROSS THE GREAT LAKES REGION. WEAK HIGH PRESSURE OVER THE
AREA WILL KEEP DRIER AIR IN PLACE WEDNESDAY THROUGH THURSDAY WITH
THE BOUNDARY PUSHING BACK NORTHWARD THURSDAY AFTERNOON. AS THE
BOUNDARY RETURNS NORTH OF THE AREA THURSDAY EVENING AND MOISTURE
FROM THE GULF MAKES ITS WAY INTO THE AREA WILL EXPECT A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. FRONTAL
BOUNDARY WILL REMAIN ACROSS THE REGION AS IT SLOWLY MOVES
SOUTHWARD. ALTHOUGH THE BOUNDARY WILL BE ACROSS THE REGION MODELS
INDICATE LOW INSTABILITY AND LIMITED PWAT SO HAVE LEFT
SHOWERS/THUNDERSTORMS OUT OF THE FORECAST. BY SATURDAY AFTERNOON
THE BOUNDARY WILL HAVE MOVED SOUTH OF THE AREA WITH HIGH PRESSURE
NORTH OF THE REGION BUILDING INTO THE SOUTHEAST. THIS WILL KEEP
CONDITIONS MOSTLY CLEAR THROUGH THE END OF THE LONG TERM.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
STRONG TO SEVERE TSTMS WILL CONTINUE TO CROSS OVER THE TAF SITES
THROUGH 05Z AHEAD OF COLD FRONT. MVFR TO IFR CONDITIONS IN TSTMS.
COLD FRONT SHOULD BE SOUTH OF KCAE/KCUB BY 03Z AND SOUTH OF
KAGS/KDNL/KOGB BY 07Z. VFR CONDITIONS OVER THE AREA BEHIND THE
FRONT WITH WINDS BECOMING WEST TO NORTHWEST. NORTHWEST WINDS
INCREASING AFTER 14Z WITH SPEEDS 10-15 KNOTS AND GUST TO 25 KNOTS.
EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
SCZ015-016- 018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
063>065-077.
&&
AVIATION...10Hazardous weather outlook, May 20, 8:14 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 814 PM EDT TUE MAY 20 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>029-211000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE- 814 PM EDT TUE MAY 20 2008 ...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SCZ030-031-035>038-041-211000- AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 814 PM EDT TUE MAY 20 2008 ...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, May 20, 8:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
858 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM LIGHTNING IRMO 34.09N 81.19W
05/20/2008 RICHLAND SC EMERGENCY MNGR
HOUSE FIRE CAUSED BY LIGHTNING AT AVERY PLACE
&&
LAMBERTYLocal storm report, May 20, 8:59 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 4 SE PINE RIDGE 33.87N 81.05W
05/20/2008 LEXINGTON SC PUBLIC
TREES DOWN AT DIXIANA AND IN CHAPIN.
&&
DSLocal storm report, May 20, 9:02 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
902 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 3 N BISHOPVILLE 34.26N 80.25W
05/20/2008 LEE SC EMERGENCY MNGR
TREES DOWN ON ROAD. HWY 15 N OF BISHOPVILLE.
&&
DSLocal storm report, May 20, 9:06 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL LUGOFF 34.19N 80.71W
05/20/2008 1.75 INCH KERSHAW SC PUBLIC
&&Local storm report, May 20, 9:06 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 8 W BISHOPVILLE 34.23N 80.42W
05/20/2008 0.50 INCH LEE SC PUBLIC
&&Local storm report, May 20, 9:09 PM EDT, 21 minutes before
aTENGCAELSRNWR08052101080805210108 110CD SCC061c0805210138 IN 8 W BISHOPVILLE SC, BETWEEN 8:35 PM AND 8:50 PM, HALF INCH HAIL WAS REPORTED. b NNNN
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:20 PM EDT | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 4 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.